Missouri, 2024

Tornado and Flash Flooding in Missouri, July 8, 2024

July 8, 2024 · NWS PAH · 3 events in 3 counties and zones

Convection developed during the afternoon of the 8th with activity most widespread between 1200-1700CST. 25 inches, bolstered by moisture from Hurricane Beryl to the southwest, resulted in torrential rainfall rates that produced isolated flooding issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Convection developed during the afternoon of the 8th with activity most widespread between 1200-1700CST. PW values of 2-2.25 inches, bolstered by moisture from Hurricane Beryl to the southwest, resulted in torrential rainfall rates that produced isolated flooding issues. Additionally, a landspout formed south of I-57 in Mississippi County, reported via several photos and videos. Effective bulk shear was roughly 30 kts during the afternoon while MLCAPE was up to 2000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 11:17 AM CST, 1 hour 36 minutes earlier. Its key messages:

  • The remnants of Beryl will impact the region beginning late Monday through Wednesday night. Tropical rains will be heavy at times, especially across southeast Missouri and southern Illinois. This could lead to some flooding issues developing.
  • A few severe storms will be possible as well late Monday and again Tuesday afternoon. Damaging winds and a few tornadoes will be the primary hazards.
  • Drying out and warming up back to typical mid-summer heat and humidity for the end of the work week into next weekend.
Area forecast discussion, Jul 8, 11:17 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1217 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

- The remnants of Beryl will impact the region beginning late
  Monday through Wednesday night. Tropical rains will be heavy
  at times, especially across southeast Missouri and southern
  Illinois. This could lead to some flooding issues developing.

- A few severe storms will be possible as well late Monday and
  again Tuesday afternoon. Damaging winds and a few tornadoes
  will be the primary hazards.

- Drying out and warming up back to typical mid-summer heat and
  humidity for the end of the work week into next weekend.

&&

.UPDATE...
Issued at 1216 PM CDT Mon Jul 8 2024

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 220 AM CDT Mon Jul 8 2024

Our two main weathermakers for the next few days are in clear
view this morning. A longwave upper trough to our northwest
stretching from south central Canada to northwestern Mexico and
Hurricane Beryl making its approach on the Texas Coastal Bend.
Mid 70s dewpoints over Arkansas also mark the end of our
relative humidity respite of the last few days. Dewpoints today
should work into the mid 70s by midday as overall column
moisture increases amid southerly sfc-300mb flow pulling from
the mid south and the richer moisture around the core of Beryl.

By this afternoon sufficient instability should have built in,
coupled with weak upper level ascent for showers and storms,
particularly over southeast Missouri. By this evening closer
proximity of the upper trough, the leading upper jet and the
remnants of Beryl significantly increase large scale ascent over
the region as the richer tropical moisture moves into the
region. A cold front to the northwest of the storm track looks
to also serve as a focusing mechanism for initial showers that
become more widespread through the night. With PWAT values 2.2
to 2.4 inches even fairly weak showers will be very efficient
and most guidance keeps some degree of precip over our southeast
Missouri counties in rainfall from 06z Tuesday through the
completion of the storms passage. Poor mid-level lapse rates
limit instability, but if sufficient surface based CAPE can
form over the southeastern part of the CWA there will be a risk
for tornadoes/damaging wind on Tuesday given the favorable
kinematics. Overall, meager convective instability may limit
the highest level precip values but the combo of strong jet
ascent, frontogenetic forcing and the column moisture of a
decaying tropical cyclone has the potential to produce higher-
end flood threat if everything comes together. In collaboration
with surrounding offices will be issuing a flood watch for about
the western 2/3rds of the CWA. Have a fair amount of
uncertainty about the eastern row or two of counties but it
serves as a reasonable buffer to the highest QPF forecast and
most likely area to see persistent heavy rain. The better chance
of deep convection and heavier instantaneous rates supports the
idea of including them with this issuance.

After Beryl moves through our conditions should dry out and
become a bit more pleasant. We will be at or slightly above
seasonal norms but may catch another reprieve from the higher
end humidity, for at least a few days before it oozes back into
the area by the upcoming weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1216 PM CDT Mon Jul 8 2024

For the 18z TAFs, isolated convection will continue to develop
across southeast MO this afternoon into early this evening. Some
of this activity may reach the vicinity of CGI, PAH, and EVV at
times before coverage wanes overnight. However, widespread
showers with embedded convection associated the the remnants of
Beryl will spread from SW to NE across the area Tuesday morning.

Rain will reduce vsbys to MVFR levels with cigs lowering to
MVFR as well at CGI, PAH, and MVN. Briefly lower vsby and cig
restrictions are possible under heavier thunderstorm activity.

S to SW winds at 6-10 kts will become light and variable
overnight. Winds will shift to the NE at 5-10 kts at CGI and
PAH Tuesday morning, while remaining variable at MVN, EVV, and
OWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from late tonight through Wednesday morning for
     ILZ075>078-080>094.
MO...Flood Watch from late tonight through Wednesday morning for
     MOZ076-086-087-100-107>112-114.
IN...Flood Watch from late tonight through Wednesday morning for
     INZ081-085-086.
KY...Flood Watch from late tonight through Wednesday morning for
     KYZ001>008-010-014-018.

&&

UPDATE...DWS
DISCUSSION...JGG
AVIATION...DWS
Hazardous weather outlook, Jul 8, 1:56 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
256 AM CDT Mon Jul 8 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090800-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
256 AM CDT Mon Jul 8 2024 /356 AM EDT Mon Jul 8 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Minor to moderate river flooding is forecast to continue
along parts of the Mississippi River. Refer to the River Flood
Warnings for details.

Isolated to scattered thunderstorms are expected Monday afternoon.
Rain and thunderstorms will become more widespread as the remnants
of Hurricane Beryl approach the region. Flash flooding is
possible and a flood watch has been issued for parts of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread moderate to heavy rain with embedded thunderstorms are
forecast across most of southeast Missouri and southern Illinois
Tuesday. Heavy rain and flash flooding will be possible. If enough
instability can form over parts of western Kentucky and southwest
Indiana severe thunderstorms with damaging wind and isolated
tornadoes will be possible. These storms also may produce heavy
rain that may lead to flash flooding.

Minor to moderate river flooding is forecast to continue and may
increase due to the remnants of Beryl.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for parts of the area, particularly
on Tuesday.

JGG

The radar

The Paducah radar (KPAH), 42 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Mississippi

When
July 8, 12:53 PM CST to 12:55 PM CST
Where
Mississippi County, 1.55 mi WSW of Alfalfa Center to 1.84 mi W of Alfalfa Center
Rating
EFU
Path length
0.73 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
36.960, -89.225

Multiple videos of a landspout tornado were reported from a storm in Mississppi County southeast of an I-57 weigh station. The storm drifted northwestward.

Flash Flood, Wayne

When
July 8, 1:00 PM CST to 2:15 PM CST
Where
Wayne County, 1.61 mi E of Piedmont to 2.4 mi SSE of Piedmont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.174, -90.691

Street flooding occurred in Piedmont with water levels up to truck bumpers and substantial ponding of water in fields and yards. Radar estimated 3-hour rainfall totals were 2-3 inches with around 2 inches of rainfall occurring between 1200-1300CST.

Flash Flood, Cape Girardeau

When
July 8, 2:20 PM CST to 3:40 PM CST
Where
Cape Girardeau County, 1.08 mi N of Jackson to 0.99 mi WSW of Jackson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.396, -89.670

Several inches of water covered the right lane of US Hwy 61 in Jackson. Radar estimated rainfall of an inch in an hour occurred from 1345-1445CST.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203024, 1203027, 1203028.